Alert archive / Louisiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 86, NWS Lake Charles, LA

August 17, 2012Beauregard Parish, Calcasieu Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Aug 17, 2012, 5:36 PM CDT for Beauregard Parish, Calcasieu Parish, Louisiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2012, 5:36 PM CDT (22:36 UTC)
Expired
Aug 17, 2012, 6:04 PM CDT
In force
28 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Beauregard Parish, LA, Calcasieu Parish, LA

The radar

The Lake Charles radar (KLCH), 54 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2012-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3739 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2012-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3739 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
624 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

549 
WUUS54 KLCH 172236
SVRLCH
LAC011-019-172315-
/O.NEW.KLCH.SV.W.0086.120817T2236Z-120817T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
536 PM CDT FRI AUG 17 2012

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BEAUREGARD PARISH IN SOUTHWEST LOUISIANA...
  THIS INCLUDES FIELDS...
  NORTHWESTERN CALCASIEU PARISH IN SOUTHWEST LOUISIANA...
  THIS INCLUDES DE QUINCY...

* UNTIL 615 PM CDT

* AT 535 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH...7 MILES SOUTHWEST OF FIELDS...
  MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LUNITA BY 605 PM CDT...
  DE QUINCY BY 615 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. STAY INDOORS...
AWAY FROM WINDOWS.

&&

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
337-477-5285 EXTENSION 1.

LAT...LON 3042 9372 3043 9373 3043 9371 3044 9370
      3049 9372 3059 9364 3042 9333 3026 9355
      3040 9375
TIME...MOT...LOC 2235Z 302DEG 10KT 3045 9364

$$

11
1 follow-up statement
889 
WWUS54 KLCH 172304
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
604 PM CDT FRI AUG 17 2012

LAC011-019-172314-
/O.CAN.KLCH.SV.W.0086.000000T0000Z-120817T2315Z/
BEAUREGARD LA-CALCASIEU LA-
604 PM CDT FRI AUG 17 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CALCASIEU AND
SOUTHWESTERN BEAUREGARD PARISHES IS CANCELLED...

LAT...LON 3042 9372 3043 9373 3043 9371 3044 9370
      3049 9372 3059 9364 3042 9333 3026 9355
      3040 9375
TIME...MOT...LOC 2304Z 302DEG 10KT 3041 9356

$$

SWEENEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:32 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 17, 3:32 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
332 PM CDT FRI AUG 17 2012

.SYNOPSIS...
THE BERMUDA-SUBTROPICAL HIGH PRESSURE SYSTEM RIDGES WESTWARD THROUGH
SOUTH FLORIDA THROUGH HOUSTON.

FURTHER NORTH...A COLD FRONT (ASSOCIATED WITH THE ONTARIO CYCLONE
MENTIONED BELOW)...EXTENDS THROUGH THE OHIO VALLEY THROUGH EXTREME
NORTHERN LOUISIANA...BEFORE SWINGING INTO CENTRAL TEXAS.

FURTHER-UP...A VORTICITY (OR SHORTWAVE) CORRIDOR SEPARATES AN
OCCLUDED ONTARIO CYCLONE FROM THE DESERT MEXICO ANTICYCLONE. THIS WIDE
CORRIDOR EXTENDS THROUGH THE COLORADO ROCKIES THROUGH THE WESTERN
UPPER GULF COAST STATES.

&&

.DISCUSSION...
COOL HIGH PRESSURE BUILDING THROUGH IOWA WILL SHOVE THE NORTHERN-
LOUISIANA FRONTAL SEGMENT FURTHER SOUTHWARD...ABRUPTLY DISPLACING
THE PRE-FRONTAL TROPICAL AIR MASS ACROSS THE WESTERN UPPER GULF
COAST STATES.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DECREASE THIS EVENING...
BEFORE RE-FIRING UP DURING THE OVERNIGHT HOURS. THUNDERSTORMS MAY BE
ON THE STRONG SIDE...ESPECIALLY NORTH OF THE I-10 CORRIDOR.

OTHERWISE...RAIN CHANCES WILL REMAIN HIGH THROUGH THE WEEKEND. THE
INGREDIENTS FOR HEAVY RAINFALL WILL BE IN PLACE...NAMELY,

ABUNDANT MOISTURE...THE H10-H5 MEAN RELATIVE HUMIDITY WILL BE
RUNNING FROM 70 TO 80 PERCENT. THE PRECIPITABLE WATER VALUES WILL BE
RUNNING NEAR 2 INCHES...WHICH IS ABOUT NORMAL FOR AUGUST.

THE LIFT WILL BE ADEQUATE...ABRUPT SYNOPTIC LIFT IN THE FORM OF
PASSING SHORTWAVES ALOFT (UPPER LEVEL DIVERGENCE) WILL PHASE IN WITH
THE PRE-FRONTAL LIFT. SHOWERS MAY ORGANIZE INTO RAINBANDS AT TIMES.

INSTABILITY WILL BE ADEQUATE...THE SHOWALTER INDEX WILL BE RUNNING
BETWEEN MINUS 2 AND MINUS 4. THE K-INDEX WILL BE RUNNING FROM THE
MID 30S TO AROUND 40.

&&

.OUTLOOK...
A RE-ENFORCING SHOT OF COOL AIR (HIGH PRESSURE) THROUGH THE GREAT
PLAINS WILL SHOVE THE WESTERN SEGMENT OF THE COLD FRONT THROUGH MOST
OF TEXAS ON MONDAY.

THE FRONT WILL EXTEND NORTHEAST-TO-SOUTHWEST...THROUGH WEST VIRGINIA
TO JUST OFFSHORE SOUTH TEXAS BY TUESDAY. THIS FRONTAL CONFIGURATION
WILL SEPARATE DRY AIR WEST FROM MOIST AIR EAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  76  90  75  88  73 /  50  70  50  80  40
KBPT  76  91  76  90  73 /  50  70  50  80  40
KAEX  74  92  73  89  70 /  60  70  60  80  40
KLFT  76  90  75  88  74 /  60  70  50  80  60

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
JT
Hazardous weather outlook, Aug 17, 4:57 AM CDT, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
457 AM CDT FRI AUG 17 2012

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
181130-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
457 AM CDT FRI AUG 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
DAYTIME HEATING WILL COMBINE WITH ABUNDANT GULF MOISTURE AND AN
APPROACHING SURFACE BOUNDARY FROM THE NORTH...TO PRODUCE SCATTERED
SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS COULD PRODUCE
FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A SURFACE BOUNDARY WILL CONTINUE TO MOVE INTO THE THEN STALL OVER
THE FORECAST AREA OVER THE WEEKEND. A SERIES OF UPPER LEVEL
DISTURBANCES WILL COMBINE WITH THE BOUNDARY AND PLENTY OF GULF
MOISTURE TO PRODUCE ROUNDS OF SCATTERED SHOWERS AND THUNDERSTORMS
OVER THE WEEKEND. THE STORMS WILL PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL. THE HIGHEST
RAINFALL AMOUNTS ARE EXPECTED ON SUNDAY. DEPENDING ON THE
LOCATION AND AMOUNT OF RAINFALL BEFORE SUNDAY. THE RAINFALL ON
SUNDAY MAY CAUSE SOME PONDING OF WATER ON ROADWAYS AND LOW-LYING AREAS.

RAIN CHANCES ARE EXPECTED TO CONTINUE THROUGH THE PERIOD AS DECENT
GULF MOISTURE REMAINS IN PLACE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ430-432-435-450-452-455-470-472-475-181130-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
457 AM CDT FRI AUG 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT
MAINLY LIGHT ONSHORE WINDS ARE EXPECTED. HOWEVER...SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP BY AFTERNOON. THESE STORMS
WILL BE CAPABLE OF PRODUCING LOCALLY HIGHER WINDS AND SEAS...ALONG
WITH FREQUENT CLOUD TO WATER LIGHTNING AND HEAVY RAINFALL GREATLY
REDUCING VISIBILITIES..

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A SERIES OF UPPER LEVEL DISTURBANCES WILL COMBINE WITH THE STALLED
SURFACE BOUNDARY...TO PRODUCE A DECENT CHANCE OF SHOWERS AND
THUNDERSTORMS THROUGH THE PERIOD. THE STORMS WILL PRODUCE LOCALLY
HIGHER WINDS AND SEAS...ALONG WITH FREQUENT CLOUD TO WATER
LIGHTNING AND HEAVY RAINFALL GREATLY REDUCING VISIBILITIES.

ALSO...SEAS IN GENERAL WILL LIKELY INCREASE EARLY TO THE MIDDLE
PART OF NEXT WEEK...AS A DEEP SOUTHEAST FETCH OF WINDS DEVELOPS
OVER THE WESTERN GULF OF MEXICO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

RUA

In the hours before

Special weather statement, Aug 17, 4:25 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
425 PM CDT FRI AUG 17 2012

LAZ030>032-TXZ260-172230-
NORTHERN NEWTON TX-EVANGELINE LA-BEAUREGARD LA-ALLEN LA-
425 PM CDT FRI AUG 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR NEWTON COUNTY...SIGNIFICANT
WEATHER ADVISORY FOR EVANGELINE...BEAUREGARD AND ALLEN PARISHES UNTIL
530 PM CDT...

AT 423 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM MITTIE TO
6 MILES WEST OF SINGER...MOVING EAST AT 10 MPH.

* THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
  SINGER BY 430 PM...
  DRY CREEK BY 440 PM...
  DRY CREEK BY 445 PM...
  LONGVILLE...OBERLIN AND HARMONY BY 530 PM...

THE PRIMARY THREATS FROM THESE STORMS ARE CONTINUOUS LIGHTNING...PEA
TO NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD
DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER
IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

LAT...LON 3062 9253 3057 9334 3067 9372 3072 9290

SWEENEY

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 4:25 PM CDTSpecial Weather StatementLCHAllen, Beauregard65 min
Aug 17, 6:04 PM CDTSpecial Weather StatementLCHSt. Mary41 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.